Alert archive / Ohio / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 33, NWS Cleveland, OH

May 31, 2008Hancock County, Ohio

NWS Cleveland, OH issued this severe thunderstorm warning at May 31, 2008, 12:58 AM EDT for Hancock County, Ohio. It was in force for 32 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 31, 2008, 12:58 AM EDT (04:58 UTC)
Expired
May 31, 2008, 1:30 AM EDT
In force
32 min
Issued by
NWS Cleveland, OH
Area
Storm-based polygon

County Hancock County, OH

The radar

The Cleveland radar (KCLE), 155 km from the middle of the area, began a volume at 04:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 31, 1:20 AM EDTTSTM WND DMGArlington, OHTREES AND POWER LINES DOWN.
May 31, 1:27 AM EDTTSTM WND DMGJenera, OHROOF WAS BLOWN OFF A HOUSE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 22 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 5.0 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2008-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 279 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2008-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 102 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
279 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
1362 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
102 m²/s²
0-3 km storm-relative helicity
167 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KCLE 310459
SVRCLE
OHC063-310530-
/O.NEW.KCLE.SV.W.0033.080531T0458Z-080531T0530Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CLEVELAND OH
1258 AM EDT SAT MAY 31 2008

THE NATIONAL WEATHER SERVICE IN CLEVELAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN HANCOCK COUNTY IN NORTHWEST OHIO...

* UNTIL 130 AM EDT

* AT 1255 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM LOCATED 9 MILES SOUTHWEST OF  RAWSON...OR 
ABOUT 18 MILES SOUTHWEST OF FINDLAY...AND MOVING EAST AT 40 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  ARLINGTON AND VANLUE

LAT...LON 4100 8388 4100 8342 4099 8342 4098 8345
      4095 8345 4094 8347 4091 8347 4091 8350
      4089 8351 4080 8351 4080 8387 4081 8388
TIME...MOT...LOC 0458Z 263DEG 46KT 4087 8386

$$

KOSARIK
2 follow-up statements
000 
WWUS51 KCLE 310510
SVSCLE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
110 AM EDT SAT MAY 31 2008

OHC063-310530-
/O.CON.KCLE.SV.W.0033.000000T0000Z-080531T0530Z/
HANCOCK OH-
110 AM EDT SAT MAY 31 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 AM EDT
FOR SOUTHERN HANCOCK COUNTY...

AT 1259 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED NEAR MOUNT
CORY...OR ABOUT 16 MILES SOUTHWEST OF FINDLAY...MOVING EAST AT 53
MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MOUNT
BLANCHARD AND VANLUE

LAT...LON 4100 8388 4100 8342 4099 8342 4098 8345
      4095 8345 4094 8347 4091 8347 4091 8350
      4089 8351 4080 8351 4080 8387 4081 8388
TIME...MOT...LOC 0510Z 263DEG 46KT 4088 8366

$$

WILLARD
000 
WWUS51 KCLE 310533
SVSCLE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
133 AM EDT SAT MAY 31 2008

OHC063-310543-
/O.EXP.KCLE.SV.W.0033.000000T0000Z-080531T0530Z/
HANCOCK OH-
133 AM EDT SAT MAY 31 2008

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN HANCOCK COUNTY
EXPIRED AT 130 AM EDT...

LAT...LON 4100 8388 4100 8342 4099 8342 4098 8345
      4095 8345 4094 8347 4091 8347 4091 8350
      4089 8351 4080 8351 4080 8387 4081 8388
TIME...MOT...LOC 0510Z 263DEG 46KT 4087 8366

$$

WILLARD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 9:10 PM EDT, 3 hours 48 minutes earlier.

Area forecast discussion, May 30, 9:10 PM EDT, 3 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
910 PM EDT FRI MAY 30 2008

.SYNOPSIS...
A STORM SYSTEM MOVING INTO THE GREAT LAKES TONIGHT WILL BRING A
THREAT OF STRONG TO SEVERE THUNDERSTORMS TO NORTHERN OHIO TONIGHT.
SHOWERS AN THUNDERSTORMS WILL DECREASE THROUGH SATURDAY AFTERNOON
BEFORE ANOTHER PIECE OF JET ENERGY BRINGS ADDITIONAL CHANCES OF
THUNDERSTORMS TO THE REGION.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
FOR EVENING UPDATE HAVE ADJUSTED TIMING FOR REST OF THE NIGHT. IN
GENERAL HAVE LEFT HIGHEST POP FOR THE NIGHT ABOUT THE SAME AS STILL
THINK MOST OF AREA WILL HAVE MEASURABLE PRECIP BY 10Z.  LEFT HEAVY
RAIN THREAT IN AND KEPT DAMAGING WINDS THREAT FOR JUST WEST HALF.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH MONDAY NIGHT/...
SHOWERS AND THUNDERSTORMS WILL GRADUALLY DECREASE THROUGH THE MORNING
AND SHOULD SHIFT SOUTH AND EAST THROUGH THE CWA. FRONT SHOULD BE
THROUGH MOST OF THE AREA BUT WILL BE DIFFICULT TO PICK OUT WITH
THE OUTFLOW FROM THE SHOWERS AND THUNDERSTORMS THAT WILL BE AHEAD
OF THIS BOUNDARY. HIGH TEMPERATURES FOR SATURDAY WILL MAKE FOR A
DIFFICULT FORECAST WITH THE WET GROUNDS AND CONVECTIVE DEBRIS
CLOUDS. ANOTHER WAVE WILL ROTATE THROUGH THE TROUGH ON SUNDAY AND
COULD BRING A FEW THUNDERSTORMS TO THE SOUTHWESTERN CWA. MONDAY
APPEARS TO BE DRY ACROSS ALL OF NORTHERN OHIO BUT ANOTHER SHORT
WAVE WILL APPROACH ON TUESDAY BRINGING A CHANCE OF THUNDERSTORMS.
EXPECT SEASONAL TEMPERATURES SUNDAY THROUGH TUESDAY.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
CONSENSUS HERE IN THE LONG TERM IS TO LEAN TOWARD THE EUROPEAN.  A
WARM UP IS IN STORE AS UPPER LEVEL RIDGE BEGINS TO BUILD INTO THE
EASTERN UNITED STATES AND BECOME NEARLY STATIONARY OVER THE EAST
COAST BY THE END OF THE WEEKEND.  THIS WILL SET UP THE FIRST LARGE
WESTERN ATLANTIC HIGH PRESSURE AREA. FORECAST AREA WILL SETTLE INTO
A WARM SOUTH TO SOUTHWEST FLOW ALONG WITH A GRADUAL INCREASE IN DEW
POINTS ACROSS THE AREA.

THREAT FOR SHOWERS AND THUNDERSTORMS WILL PERSIST EACH DAY IN THE
EXTENDED PERIODS AS ATMOSPHERE BECOMES UNSTABLE IN THE SOUTHERLY
FLOW.  GULF MOISTURE OPENS UP ALLOWING MOISTURE TO STREAM NORTH INTO
THE REGION. INCREASING HUMIDITY WILL ALSO BE NOTICEABLE THROUGH THE
END OF THE WEEK.

TEMPERATURES ARE EXPECTED TO WARM INTO THE 80S BY MID WEEK FOR HIGHS
WITH LOWS IN THE 60S.  ENSEMBLE MOS GUIDANCE TEMPERATURES SUPPORT
CURRENT EUROPEAN TRENDS OVER THE EXTENDED PERIODS.

&&

.AVIATION /00Z SATURDAY THROUGH WEDNESDAY/...
SOURCE REGION AND BEST INSTABILITY FOR STRONGER STORMS PROGGED TO
REMAIN TO THE WEST OVERNIGHT. MODELS ALL INSIST THAT SHOWERS AND
STORMS WILL FILL IN ALONG PREFRONTAL TROUGH ACROSS NW OHIO AND
SPREAD ACROSS NE OHIO OVERNIGHT. CONVECTION MAY BE MAINLY ELEVATED
SO SOMEWHAT LESS RISK FOR SEVERE STORMS. NICE SW FLOW AHEAD OF THE
TROUGH AND WILL BE BREEZY OVERNIGHT MAINLY WEST OF I-71. WILL SEE
MVFR VISIBILITY AND CEILINGS IN HEAVIER SHOWERS/STORMS AND
EVENTUALLY THE CEILINGS WILL LIKELY COME DOWN TO MVFR AND SOME
SHOWERS COULD LINGER INTO SATURDAY MORNING. NEW SHOWERS/STORMS
COULD DEVELOP ON SATURDAY AHEAD OF THE COLD FRONT MAINLY ACROSS NE
OH AND NW PA. EVENTUALLY DRIER AIR WILL FILTER IN ON SATURDAY AND
WEST WIND WILL GET GUSTY WITH DAYTIME MIXING.

OUTLOOK...DRIER AIR SHOULD CONTINUE TO FILTER INTO THE AREA ON
SUNDAY. GFS AND TO A LESSER EXTENT THE NAM/WRF MODEL BRING ANOTHER
TROUGH ACROSS THE AREA ON SUNDAY WITH THE SMALL CHANCE OF
SHOWERS/STORMS. WITH DRIER AND SOMEWHAT MORE STABLE AIR MOST OF
THE DAY SUNDAY SHOULD BE DRY WITH VFR CONDITIONS ALTHOUGH CANNOT
TOTALLY RULE OUT A SHOWER AT INLAND LOCATIONS. WARM FRONTAL TYPE
SHOWERS/STORMS COULD ARRIVE AS EARLY AS TUESDAY MORNING AND THERE
SEEMS TO BE A CHANCE OF SHOWERS AND THUNDERSTORMS STARTING TUESDAY
AND ESSENTIALLY FOR THE REST OF THE WEEK NEXT WEEK. SOME MORNING
FOG/HAZE MAY ALSO GRADUALLY DEVELOP LATER NEXT WEEK.

&&

.MARINE...
COLD FRONT OVER CENTRAL U.S. WILL MOVE EAST ONTO LAKE ERIE LATE
TONIGHT. THUNDERSTORMS ASSOCIATED WITH THIS FRONT WILL BECOME MORE
NUMEROUS OVERNIGHT AS THE FRONT APPROACHES. SOME THUNDERSTORMS COULD
BE SEVERE WITH HIGHS WINDS. WINDS AND WAVES MAY APPROACH SMALL CRAFT
ADVISORY CRITERIA ON SATURDAY AS WINDS SHIFT TO THE WEST AND
INCREASE AFTER FRONT MOVES THROUGH. HIGH PRESSURE WILL RETURN TO THE
LAKE ON SUNDAY WITH GENERALLY LIGHT/VARIABLE WINDS THROUGH MID WEEK
EVEN WITH WEAK COLD FRONT EXPECTED TO DROP SE ACROSS THE LAKE ON
TUESDAY.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.
MARINE...NONE.

&&

SYNOPSIS...MULLEN
NEAR TERM...MULLEN/ADAMS
SHORT TERM...MULLEN
LONG TERM...LOMBARDY
AVIATION...KOSARIK
MARINE...RANDEL
Hazardous weather outlook, May 30, 3:40 PM EDT, 9 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
340 PM EDT FRI MAY 30 2008

LEZ061-142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047-
089-PAZ001>003-311945-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-LUCAS-WOOD-
OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND-
HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-WYANDOT-CRAWFORD-
RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-HOLMES-KNOX-
ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD PA-
340 PM EDT FRI MAY 30 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL
OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT FOR ALL OF
NORTHERN OHIO. THUNDERSTORMS THAT DEVELOP OVER ILLINOIS AND INDIANA
WILL MOVE INTO NORTHWESTERN OHIO DURING THE LATE EVENING AND MOVE
EASTWARD THROUGH SUNRISE. THE MAIN CONCERN WILL BE STRONG
DAMAGING WINDS. LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SEVERE THUNDERSTORMS WITH THE THREAT OF STRONG DAMAGING WINDS
WILL LINGER INTO SATURDAY MORNING FOR AREAS EAST OF A CLEVELAND TO
MANSFIELD LINE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED OVERNIGHT.

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 12:47 AM EDTTornado WarningCLEHancock, Wood43 min
May 31, 1:32 AM EDTTornado WarningCLEHancock, Seneca43 min
May 31, 2:33 AM EDTSevere Thunderstorm WarningCLEErie, Huron, Sandusky, Seneca42 min
May 31, 4:31 AM EDTSevere Thunderstorm WarningCLEHolmes, Knox29 min
May 31, 1:30 PM EDTSpecial Marine WarningCLE2 hr
May 31, 3:30 PM EDTSpecial Marine WarningCLE110 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.